Alert archive / Idaho / Winter Storm Watches in 2011
Winter Storm Watch 10, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Nov 15, 2011, 3:19 PM PST for 4 counties in Idaho. It took effect at Nov 16, 2011, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 15, 2011, 3:19 PM PST (23:19 UTC)
- In effect from
- Nov 16, 2011, 12:00 PM PST
- Expired
- Nov 15, 2011, 10:01 PM PST
- In force
- Issued by
- NWS Spokane, WA
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID
The radar
The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Nov 15, 2:46 PM PST, 33 minutes earlier.
Area forecast discussion, Nov 15, 2:46 PM PST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
246 PM PST Tue Nov 15 2011
.SYNOPSIS...
After quiet and dry conditions tonight, a vigorous storm system
will impact the Inland Northwest Wednesday into Thursday bringing
significant valley snow and heavy mountain snow followed by a
round of mild windy conditions. Friday will be unseasonably cold
with the potential for more accumulating snow across most of the
region. Colder than average conditions will linger through the
weekend.
&&
.DISCUSSION...
Tonight...Quiet weather to continue. A drier northwest flow aloft
with high pressure at the surface will continue overnight. Shallow
instability and orographic lift across the mountains of north
Idaho will weaken as the low levels stabilize and drier air
advects into the region. Surface winds veering to the northwest
this evening will decrease and turn out of the northeast to east
overnight. With the clear skies this evening, anticipate dramatic
radiational cooling making for another chilly night across the
region. High clouds will be on the increase overnight. Lingering
low level moisture across the valleys of northeast Washington and
north Idaho will lean toward patchy fog late tonight.
...SNOW DEVELOPING THROUGH THE DAY ON WEDNESDAY WITH BIGGEST
IMPACT THE AFTERNOON COMMUTE...
Wednesday...Snow! The next winter storm will be barreling across
the Cascades with a warm front lifting up from the south. Low
level southeast to easterly flow will lead to orographic lift in
the east slopes of the Cascades and snow developing by early
Wednesday morning even into the Cascade valleys. Isentropic lift
will be enhanced across much of eastern Washington as a PWAT plume
of Pacific moisture of over a half an inch presses east of the
Cascades. Snow levels will start off rather low with snow a sure
bet in most areas especially with wet bulb cooling in the lower
atmosphere. Snow will spread across the western Basin and Okanogan
Highlands through the morning hours, and then reaching the Spokane
area, Palouse and north Idaho in the afternoon. Snow levels will
gradually rise as the warm front lifts northward, but anticipate
snow to remain the dominate precipitation type through the daytime
hours. The exception being the Lewiston/Clarkston area which see a
change over to rain late in the day. Meanwhile temperatures will
struggle toward the freezing mark. The main weather impact will
be accumulating snow in the late afternoon commute where a quick
1-2 inches of snow is possible, leading to potential traffic
issues on area roadways. /rfox.
Wednesday night through Friday...Wednesday night arrives with the
forecast area in the teeth of the first storm of a one-two winter
punch. All of the main forecast guidance indicates freezing levels
will rise dramatically over the basin and the more southerly
reaches of the northern mountain arc...although a prolonged period
of mixed precipitation may remain in the East Slopes valleys and
Wenatchee area with a less certain change-over to rain here before
precipitation simply ends with the cold front passage overnight.
Thus...over most of the region north of Interstate 90 the evening
commute will likely be rather unpleasant with an inch or two of
further solid snow accumulation before a change-over to mostly
rain occurs later in the evening. In the northern valleys the snow
level may remain on the valley floors through the night...and the
inherited Winter Storm Watches for the North Idaho Panhandle and
the Northeast Washington Mountains will be upgraded to Winter
Storm Warnings with the afternoon forecast issuance. Heavy
mountain snow criteria is a near certainty in these zones...with
the main uncertainty being if the valley floors...particularly
north of a line from Sandpoint to Deer Park will achieve the
minimum criteria of 4 inches before steady snow tapers off to
showers Thursday morning. In addition a Winter Storm Watch has
been issued for the Central Panhandle Mountains. Due to the farther
south location of this zone significant uncertainty exists as to
whether warning criteria will be achieved as the snow level
rises...although at least moderate accumulations are likely even
in the I-90 corridor from Coeur D'Alene to Lookout Pass. Due to
the extended low level upslope flow into the Cascades East Slopes
during the entire day tomorrow...a Snow Advisory is also warranted
for this zone. It is likely as this storm envelopes the region
more Snow Advisories will become necessary mainly around the
peripheral regions of the basin.
After the warm front passes through late Wednesday evening...gusty
winds will become the dominant issue...with a low and mid-level flow
of 40 to 60 knots noted on the finer resolution NAM and GFS models
particularly over the eastern basin and Idaho Panhandle. Model
soundings suggest warm advection just above the surface...working
with the colder snowy surface to create an inversion which will
probably keep these winds aloft. Still...this will be a touch-
and-go scenario in which these stronger winds aloft may randomly
translate to the surface of exposed higher terrain overnight
Wednesday in this turbulent air mass...especially early Thursday
morning just prior to the cold occlusion passage. Gusty conditions
will also occur early Thursday off the Cascades as post front cold
advection downslopes into the deep basin. Otherwise...Thursday
will be a transition day back into a cold late fall air mass with
blustery conditions and residual mountain snow showers...with
likely a dry rain shadow in the deep basin as the flow aloft
reverts to a westerly zonal orientation.
...WIDESPREAD SNOW EXPECTED ON FRIDAY...
Thursday night and Friday will bring the next and potentially more
ominous winter weather producer into the region. While Wednesday's
storm will be driven by a deep surface low ejecting north into
Canada...on Friday this low pressure will redevelop under the
dynamic region of an arriving Gulf of Alaska upper low and dive
back south and strafe the forecast area more directly.
The overall suite of models including the ECMWF/NAM/Canadian/GFS
and SREF display some differences with this all important surface
feature. The GFS and ECMWF display a weak but strengthening
surface low pressure tracking along or just to the north of the
Washington/Oregon border...while the other guidance is more
nebulous with a general low pressure surface trough sprawling
across Washington. The GFS/EC solutions have displayed good
continuity from yesterday's runs...and thus will base forecast
loosely on these models. This creates a threat of snowy
conditions across the entire forecast area on Friday with a
general 1 to 3 inches...toward the lower end of the scale in the
far north...and toward the high end in the south.
However...pattern recognition and mid latitude cyclone theory
postulates that an elliptical band...perhaps 100 miles long and 50
miles wide...of more intense snow is likely to fall just to the
north of the surface low track under the mid-level TROWAL region.
At this time...the GFS solution suggests Shoshone County...the
Palouse and points west to about Moses Lake are in this highest
threat area...same as yesterday's GFS was displaying. The ECMWF
model tracks the low a bit farther north suggesting the Northern
Columbia Basin...including the Spokane/CDA region...and Shoshone
County will catch the brunt of this unpleasantness. At this
time...confidence is increasingly high for a widespread light to
moderate snow event over the entire forecast area on Friday...with
uncertainty still existing on where the anomalous swath of
potentially heavy accumulations will fall. Stay tuned. /Fugazzi
Friday night through Tuesday..Longwave pattern depicts more a
split flow starting to evolve. Friday night and on through most of
the weekend the jet is well to the south or west of the area but
then ridge amplification to the west pushes the jet stream back up
from the west with placement overhead or in close proximity late
Sunday on into Tuesday. As a result of this jet stream placement
to the south a cold conditionally unstable air mass remains
overhead Friday night into Sunday that could allow for snow shower
activity if a significant enough shortwave trigger passes through.
Friday night has such a shortwave with a moisture connection
wrapped into it that slowly sags and exits to the south/southeast
by Saturday afternoon. Shortwaves that pass Sunday look structured
more to be light snow producers for mountains rather than valleys.
Monday and Tuesday the earlier mentioned intrusion of the jet
stream is coupled with an odd wet occluded frontal feature
oriented southwest to northeast that sags into the area in a
northwest to southeast trajectory of approach. That scenario
initially calls for high pops Friday night that tapper down by
Saturday afternoon with the exit of the significant shortwave
along with some cooling. This is then followed by increasing pops,
warming temperatures, rising snow levels, and an increase in wind
Monday into Tuesday /pelatti
&&
.AVIATION...
18Z TAFS...High pressure aloft and a dry northwest flow aloft will
keep the taf sites VFR through the day and much of the night. A
mid level deck east of KCOE-KPUW will persist over the central
Idaho panhandle with occasional snow showers and mountain
obscured to KMLP. Light southwest winds will back to the east
overnight. The next storm system will approach the region late
tonight with high and mid level clouds spreading east of the
Cascades after 10z with cigs lowering after 12z and areas of mvfr
cigs/vsbys with light snow impacting KEAT to KMWH after 14-16z.
/rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 17 32 32 40 26 31 / 0 90 100 20 30 70
Coeur d'Alene 14 31 31 40 26 31 / 0 80 100 30 30 70
Pullman 20 35 35 40 28 32 / 0 80 100 30 40 70
Lewiston 24 44 40 47 29 39 / 0 50 60 20 40 70
Colville 18 32 29 40 22 31 / 0 100 100 30 20 60
Sandpoint 15 32 31 38 23 29 / 0 70 100 50 20 60
Kellogg 20 33 33 35 25 28 / 10 70 100 60 50 80
Moses Lake 19 33 28 44 22 35 / 0 90 40 10 30 70
Wenatchee 24 32 29 42 27 35 / 0 100 50 10 40 70
Omak 16 30 24 39 17 33 / 0 100 70 10 40 60
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from Noon Wednesday to 4 AM PST Thursday
for Northern Panhandle.
Winter Storm Watch from Wednesday afternoon through Thursday
morning for Central Panhandle Mountains.
WA...Winter Storm Warning from Noon Wednesday to 4 AM PST Thursday
for Northeast Mountains.
Winter Weather Advisory from 6 AM to 10 PM PST Wednesday for
East Slopes Northern Cascades.
&&Hazardous weather outlook, Nov 15, 6:16 AM PST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 616 AM PST TUE NOV 15 2011 IDZ001-WAZ037-042-161515- NORTHERN PANHANDLE-NORTHEAST MOUNTAINS- EAST SLOPES NORTHERN CASCADES- 616 AM PST TUE NOV 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VIGOROUS STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW ACCUMULATIONS WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. PLACES LIKE SANDPOINT...BONNERS FERRY...COLVILLE...LEAVENWORTH...AND TWISP HAVE THE POTENTIAL TO RECEIVE 3 TO 5 INCHES OF SNOW. THE MOUNTAINS OF NORTHEAST WASHINGTON AND FAR NORTH IDAHO...ABOVE 4000 FEET...HAVE THE POTENTIAL TO RECEIVE 6 TO 10 INCHES. THE HIGH ELEVATIONS OF THE CASCADE CREST WILL LIKELY RECEIVE OVER A FOOT OF NEW SNOW. WINDY CONDITIONS WILL DEVELOP WEDNESDAY NIGHT AND INTO THURSDAY WITH LOCAL GUSTS TO 45 MPH POSSIBLE ON EXPOSED TERRAIN. A SECOND STORM SYSTEM WILL ARRIVE FRIDAY BRINGING THE POTENTIAL FOR MORE ACCUMULATIONS IN THE MOUNTAINS AND VALLEYS. IDZ002>004-026-027-WAZ031>036-038-041-043-044-161515- COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-OKANOGAN HIGHLANDS-WENATCHEE AREA-OKANOGAN VALLEY- WATERVILLE PLATEAU- 616 AM PST TUE NOV 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VIGOROUS STORM WILL BRING THE POTENTIAL FOR ACCUMULATING SNOW WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING. SOME CITIES THAT HAVE A GOOD CHANCE OF RECEIVING ACCUMULATING SNOW ARE SPOKANE... COEUR D'ALENE...KELLOGG...PULLMAN...WENATCHEE...OMAK...AND GRAND COULEE. WINDY CONDITIONS WILL DEVELOP WEDNESDAY NIGHT AND INTO THURSDAY WITH LOCAL GUSTS TO 45 MPH POSSIBLE OVER THE EXPOSED TERRAIN OF THE PALOUSE...WEST PLAINS...WATERVILLE PLATEAU...AND POMEROY AREA. A SECOND STORM SYSTEM WILL ARRIVE FRIDAY BRINGING THE POTENTIAL FOR MORE ACCUMULATIONS IN THE MOUNTAINS AND VALLEYS.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 3:36 AM PST | Winter Storm Watch | OTX | Pend Oreille, Spokane, Stevens | 12 hr |
| Nov 15, 3:19 PM PST | Winter Storm Warning | OTX | Pend Oreille, Spokane, Stevens | 43 hr |
| Nov 15, 3:19 PM PST | Winter Weather Advisory | OTX | Adams, Chelan, Douglas, Ferry, Grant, Lincoln and 2 more | 37 hr |
Nearby
Winter Storm Watches in Idaho, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.